Does the Pill cause weight gain?
How using the Pill will affect your weight
Last reviewed: 08 Feb 2019
There are 2 types of the Pill: the combined pill, and the mini pill. Both are popular methods of contraception.
But a lot of women worry about weight gain as a side effect of taking the Pill.
Here’s a look at whether there’s a link between either type of Pill and weight gain, and if there’s anything you can or should be doing about it.
Does the Pill cause weight gain?
The Pill should not cause weight gain long-term. But, some women may find that they gain a small amount of weight when they first start taking the Pill. This is mostly caused by their body keeping hold of more water.
The first versions of the Pill that were used in the 1960s may have caused weight gain in some women. However, these older Pills contain a lot more hormones than ones that we use today. These hormones can:
- cause the body to retain more water than usual
- increase your appetite, which may cause you to eat more food than usual
Because the newer Pills that we use today do not contain such a high level of hormones, you should not gain weight in the long term when you take them.
Does the mini Pill cause weight gain?
Like the combined pill, the mini pill won’t cause long-term weight gain.
The mini pill is actually less likely than the combined pill to cause side effects, such as temporary weight gain from water retention, because it doesn’t contain any oestrogen.
What if you experience weight gain on the Pill?
If you find that you’ve gained some weight after starting the Pill, it could be that you’re having temporary water retention as a side effect. Weight gain from water retention should go away on its own, after 2 to 3 months of starting the Pill.
Do not stop taking the Pill unless your doctor or a pharmacist advises you to. Missing some doses means that you won’t be protected from pregnancy. We recommend that you carry on taking the same Pill for 2 to 3 months to see whether the weight gain goes away on its own.
Some women may gain some weight for different reasons:
- Adult women often gain weight over time. It’s possible that this contributes to some of the weight gain found by the studies into weight gain and the Pill
- It’s normal for women to gain weight as they go through puberty. Some women may also start to think about using contraception around this time. It’s possible that some of the weight gain reported is part of the normal weight gain of puberty
If you think you’ve gained weight because of one of the reasons above, it’s important to remember that it can be a normal part of growth. In this case, stopping the Pill won’t stop the weight gain.
Is there a best contraceptive Pill for weight loss?
The Pill should not cause weight changes, including weight loss. We do not recommend choosing the type of contraception that you take based on its effect on weight loss.
Your GP can offer advice and treatment plans for weight loss if you want medical help.
What’s the best contraception for avoiding weight gain?
The type of contraceptive Pill doesn’t matter for weight gain either: studies have found that one is not better than the other in relation to long term weight gain. Some women find that they do not retain as much water on the mini pill compared to the combined pill, which can cause short term, temporary weight gain.
If you’re worried about weight gain in the short term, you may want to consider the mini-Pill instead of the Pill. But, we do not recommend choosing the type of contraception that you take based on its effects on weight.
What can you do if you’re concerned about weight?
If you’re worried about your weight, there are lots of resources that are available to support you in losing weight safely.
For example, the NHS has a lot of online advice.
To start losing weight, you should try to cut down on how much you eat and drink, and try to start being more active. It’s important not to try to lose weight too quickly as you’re more likely to put the weight back on. There can also be health risks associated with losing weight too quickly.
It’s important to make realistic changes to your lifestyle. Making these changes achievable is likely to make them sustainable in the long term. We do not recommend following short term ‘fad’ diets; although you’re more likely to lose weight very quickly, it’s harder to keep the weight off.
If you’ve tried and failed to lose weight, you could make an appointment with your usual GP or a practice nurse at the surgery. They can help to figure out the cause of weight gain, including any health issues. Then, they can work with you to make a plan for weight loss that will work for you.
Flegal K.M. and Troiano R. P. (2000). Changes in the distribution of body mass index of adults and children in the US population. Int J Obes Relat Metab Disord.; 24(7): 807-18.
Gupta S. (2000) Weight gain on the combined pill - is it real? Human Reproduction Update.; 6(5): 427-31.
Lopez L.M., Ramesh S. and Chen M. et al (2016). Progestin-only contraceptives: effects on weight. Cochrane Database Syst Rev. Aug; (8).
NHS (2018). Healthy weight. [online] Available at: https://www.nhs.uk/live-well/healthy-weight/ [accessed 2nd December 2018].
Rosenberg M. (1998). Weight change with oral contraceptive use and during the menstrual cycle: results of daily measurements. Contraception.; 58(6): 345-9.
Contraceptive pills are a reliable way of reducing your risk of getting pregnant from sex. Zava offers most common brands of pill, so you can order your preferred brand by visiting our contraceptive pill service page.
- Which Country Has Best Access to Contraception
- Birth Control and High Blood Pressure
- Coming Off the Pill
- Contraception After Giving Birth
- The Contraceptive Diaphragm
- Contraceptive Implants
- How Effective is the Pill?
- Progesterone Injections
- Copper and Hormonal Contraceptive Coil
- Contraceptive Pill Side Effects
- Irregular Periods
- The Contraceptive Pill and Acne
- What Do I Do If I Forget To Take The Pill?
- Types of Contraceptives
- The Pill and Thrombosis
- Does the Pill Stop Your Period?
- Antibiotics and The Pill
- Causes of Irregular Periods
- Pregnancy Pills
- Progesterone pills
- Ask the doctor: The dangers of over-using antibiotics
- Edith's Story